Does Your Medication Cause Eye Problems

Many common remedies come with side effects that can impact your eyes and your vision. Use this guide to stay safe. 

Woman reviewing her prescription medication

Whether you’re taking something to manage a chronic condition or to ease a once-in-a-while headache, when you take medicine, you’re entering the bargain zone: Relief often comes with a tradeoff.  

Yes, we’re talking about side effects. And while you likely know to be on the lookout for the more common reactions — rashes, gastrointestinal issues, and drowsiness — you may be surprised to learn that many prescriptions and over-the-counter remedies can have a variety of effects on your eyes. 

These can range from mild (think: redness, sun sensitivity) to annoying (dryness, temporary blurred vision) to potentially dangerous — as in permanent damage. 

Every medicine you take goes through your body’s systems to find its ultimate target. As your body breaks down the medicine, the ingredients can end up in your tears, explains Frederick T. Fraunfelder, M.D., a professor at the Casey Eye Institute at Oregon Health & Science University in Portland who studies the effects of medications on eyes and vision. 

When the medicine gets to your eyes, two things can happen, adds Patrick Schrepel, O.D., an Atlanta-based optometrist with Doctor’s Exchange of Georgia, located inside America’s Best Contacts & Eyeglasses.  

It can affect them directly: You might experience pain or swelling in your eyes, for example.  

It can get in the way of nerve signals that carry information about what you’re seeing from your eyes to your brain. This might lead to distorted or blurry vision.  

According to Dr. Schrepel, it’s important to always read the patient guide that comes with your medications to check for possible visual side effects. In the meantime, you can learn more about the most well-known culprits below — plus find out what to do if you suspect your medicine is causing your eye problem. 

America's Best Owl Mascot - An image of an owl covering its eye as if taking an eye exam
Treat your eyes to our best offer!

Two pairs and a free, quality eye exam for just $79.95

Treatments for Lupus and Rheumatoid Arthritis  

Hydroxychloroquine (Plaquenil) and chloroquine are antimalarial medicines that are also widely used to treat different forms of lupus (a chronic inflammatory condition) and rheumatoid arthritis. Both can cause vision problems, including: 

  • Blurring 
  • Sun sensitivity 
  • Seeing flashes of light 
  • Difficulty seeing words and shapes on a printed page 
  • Loss of central vision   

Long-term use raises your risk of vision problems the most, according to the Lupus Foundation of America.  

If you take one of these medications regularly, the foundation recommends yearly comprehensive eye exams. Your optometrist may recommend a visual field test and other screenings to monitor the health of your eyes.  

“We have new, advanced retinal cameras that can detect changes before vision problems start,” says Dr. Schrepel. The cameras use infrared light to take a picture of the retina in less than two minutes — no dilation needed.    

But if you notice any vision changes, don’t wait for this yearly exam — call your eye doctor and rheumatologist right away to get checked out.   

Steroids  

There are various types of steroids, each with different visual side effects, says Dr. Schrepel.  

Systemic steroids such as prednisone, methylprednisolone (Medrol), and dexamethasone (Decadron) can help calm an overactive immune system. Used in the short term, side effects are typically mild.  

But these medications are often prescribed for long-term use to treat rheumatoid arthritis (or other autoimmune conditions) and lung problems, such as asthma or chronic obstructive pulmonary disease. Over time, systemic steroids raise the pressure in your eyes, which may cause cataracts, says Dr. Schrepel.  

Topical ocular steroids are often prescribed following eye surgery to control post-operative inflammation. They’re also used to treat eye injuries, infections, and certain eye diseases that are related to the immune system. This group of steroids can also cause cataracts to form. More concerning, they can raise your risk of glaucoma, which is a leading cause of vision loss. 

“Systemic steroids are not likely to increase glaucoma risk like topical ocular steroids can,” Dr. Schrepel says. That is because they are applied directly to the eye.  

His advice: Let the prescribing doctor know if you have a history of glaucoma or cataracts, as this information should be factored into your treatment plan. Also, ask about eye checks you may need. And see your eye doctor if any vision changes occur while you’re taking steroids.    

Any Medicine That Increases Sun Sensitivity   

This broad group includes a diverse list of meds: 

  • Antibiotics 
  • NSAIDs (nonsteroidal anti-inflammatory drugs) and ibuprofen pain relievers 
  • Topical antiaging skin products that contain alpha hydroxy acids or retinols 
  • Quinidine, an antiarrhythmic heart medicine 
  • Fluorouracil, the antimetabolite cancer treatment  

The common denominator here is that these medications can make your eyes extra sensitive to the sun, according to the Skin Cancer Foundation. Your eyes may burn, water a lot, or become red and inflamed.  

The risks to your eyes can vary depending on the dose, the length of time that you’re using the medicine, and other factors. Dr. Schrepel says that your best defense is to play a little sun-smart offense while taking these drugs: Wear a broad-brimmed hat and sunglasses that block 100% of the sun’s UVA and UVB rays — even on cloudy days (the sun’s rays can still reach you).  

Blood Thinners and Aspirin 

Medications that lower your risk of blood clots can also increase the likelihood of leaks from tiny blood vessels in the eye, Dr. Schrepel says. A leak can occur just below the clear outer covering of the eye, which is called the conjunctiva. It may happen if you have a big sneeze or cough or lift something heavy. The leak is small, but the blood spreads out under the conjunctiva.  

“It looks scary,” Dr. Schrepel admits. “The whole white of the eye can be solid blood red. But it’s usually harmless and doesn’t need treatment. It will resolve in a few days to a week or two.” 

That said, let both your prescribing doctor and your optometrist know if you experience a leak like this. It’s an important outcome that may factor into your dosing and/or monitoring.  

Antidepressants and Antianxiety Medications  

Blurry vision may occur while taking a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), such as escitalopram (Lexapro), fluoxetine (Prozac), or sertraline (Zoloft).  

SSRIs affect the muscle that controls the pupils of the eyes, dilating the pupils so that up-close focusing can be difficult. Some antianxiety medications have the same effect. Dry eyes are another thing to be on the lookout for if you take antidepressants. 

Medication to Treat Bladder Pain Syndrome 

While not well-known, bladder pain syndrome (also known as interstitial cystitis) affects 3 to 8 million women and 1 to 4 million men in the United States, according to the National Institutes of Health. And many of these people are prescribed pentosan polysulfate (Elmiron) for relief.  

A small 2020 study of long-term users of the drug found that nearly 1 in 4 had signs of damage to their retinas. Study participants had used the drug for five years or longer; the risk of eye damage was higher with higher doses of the drug.  

If this medication is part of your treatment plan, the study’s authors recommend annual eye exams. As Dr. Schrepel notes, your optometrist can use a retinal camera to help spot signs of damage early, before serious harm to your vision occurs. 

Medications That Can Cause Dry Eyes 

 A surprisingly large number of medicines can cause dry eyes, including: 

  • Beta-blockers and diuretics for high blood pressure and heart disease 
  • Hormone replacement therapy for menopause 
  • Antihistamines and decongestants for allergies  
  • Ibuprofen for pain and fever 
  • Proton pump inhibitors and H2 blockers for heartburn and gastroesophageal reflux 
  • Isotretinoin (Accutane), which is an acne medication  

Ask your optometrist about artificial tears and other products that can help keep your eyes comfortable while you’re taking these medications. 

Speak Up if You Take One of These Medications 

If you’re having an eye problem and suspect that medication could be the culprit, reach out to your optometrist right away. They’ll examine your eyes to pinpoint the cause — and help you deal with the symptoms. 

The one thing you don’t want to do is stop taking prescription drugs on your own. “Significant reactions may occur,” Dr. Fraunfelder says. Instead, talk to both your optometrist and the prescribing doctor. They may be able to adjust the dose, change the time of day you take it, or switch you to another prescription.